Alert archive / Maine / Wind Advisories in 2020

Wind Advisory 1, NWS Caribou, ME

February 26, 2020Hancock County, Washington County, Maine

NWS Caribou, ME issued this wind advisory at Feb 26, 2020, 2:55 PM EST for Hancock County, Washington County, Maine. It took effect at Feb 27, 2020, 7:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2020, 2:55 PM EST (19:55 UTC)
In effect from
Feb 27, 2020, 7:00 AM EST
Expired
Feb 27, 2020, 3:00 PM EST
In force
8 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

774 
WWUS71 KCAR 261955
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
255 PM EST Wed Feb 26 2020

MEZ029-030-271000-
/O.UPG.KCAR.HW.A.0001.200227T1200Z-200227T1800Z/
/O.NEW.KCAR.WI.Y.0001.200227T1200Z-200227T2000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
255 PM EST Wed Feb 26 2020

...WIND ADVISORY IN EFFECT FROM 7 AM TO 3 PM EST THURSDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 7 AM to 3 PM EST Thursday.

* IMPACTS...Strong winds may blow down limbs, trees, and 
  powerlines. Scattered to numerous power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

VJN
2 follow-up statements
376 
WWUS71 KCAR 270942
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
442 AM EST Thu Feb 27 2020

MEZ029-030-272000-
/O.CON.KCAR.WI.Y.0001.200227T1200Z-200227T2000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
442 AM EST Thu Feb 27 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...Until 3 PM EST this afternoon.

* IMPACTS...Strong winds may blow down limbs, trees, and 
  powerlines. Scattered to numerous power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Norcross
281 
WWUS71 KCAR 272005
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
305 PM EST Thu Feb 27 2020

MEZ029-030-272115-
/O.EXP.KCAR.WI.Y.0001.000000T0000Z-200227T2000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
305 PM EST Thu Feb 27 2020

...WIND ADVISORY HAS EXPIRED...

Winds are beginning to decrease...thus the advisory has been
allowed to expire. Some gusts to 40 mph are still expected through
the rest of the afternoon.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Feb 26, 12:37 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Feb 26, 12:37 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1237 PM EST Wed Feb 26 2020

.SYNOPSIS...
High pressure will build across the north today, then move east
overnight. Intensifying low pressure will cross the region
Thursday, then exit across the Maritimes Friday through
Saturday. High pressure will build toward the region Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1230 PM Update: Only chg this update was fcst hrly temps/dwpts
from latest avbl sfc obs with minor chgs to fcst hi temps with a
few midday obs already at fcst hi temps.

Prev Disc: Another quiet and mild day is expected today across
the forecast area, albeit slightly cooler compared to the past
few days as a weak cold front has worked its way in from the
north overnight. The front is difficult to discern on surface
analysis and is most evident at 925mb where the 0C isotherm is
currently north of BGR as of 8z/3am and moving south. Satellite
imagery early this morning shows mostly clear skies aside from
some thin cirrus across the north, while areas south of the
aforementioned cold front are under overcast skies. Observations
continue to indicate fog across central and coastal Washington
County, likely extending out into adjacent coastal waters. Any
fog is expected to dissipate by around mid- morning. Increasing
clouds are expected this afternoon and evening ahead of the next
storm system arriving later tonight.

An upper level trough and low pressure currently visible on
water vapor satellite imagery over the Arklatex will lift
northward and become negatively tilted over the Ohio Valley and
PA this evening. Low level easterly winds will begin to increase
over the forecast area ahead of the trough, transporting copious
amounts of low level moisture. MIMIC-TPW analysis shows a band
of higher PWATs extending from the Gulf of Mexico and along the
Gulf Stream to south of Nova Scotia that will be directed
towards Maine ahead of the aforementioned trough. Any
precipitation prior to 12z Thu will likely be on the lighter
side and fall as drizzle or light snow given drier air above
700mb prior to arrival of the best forcing after 12z Thu. Cloud
cover and advection of higher theta-e air will keep overnight
lows from falling much, with areas around and south/east of BGR
remaining at or above freezing. The initial rain/snow line is
expected to set up around BGR with all rain along the coast
through 12z. Winds should remain below advisory criteria through
12z Thu with the strongest part of the LLJ over southern New
England, but this is expected to move over the area later
Thursday, resulting in additional strengthening of winds. See
short term discussion below for more details.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Winter Storm Warnings are now in effect across Aroostook,
Piscataquis, northern Somerset and northern/central Penobscot
counties Thursday. Winter Weather Advisories are in effect for
southern Penobscot, interior Hancock and central/northern
Washington counties. Low pressure will lift across western New
England to Quebec province Thursday, while a secondary low
intensifies across Maine. Precipitation will expand across the
region through the morning. Expect snow across northern and
central portions of the forecast area early Thursday. Based on
critical thicknesses, expect snow to transition to a wintry mix
across interior Downeast areas Thursday morning. Along the
Downeast coast, a snow/rain mix is possible early which will
transition to rain. Generally expect precipitation to remain in
the form of snow across northern areas Thursday afternoon, with
snow or a wintry mix across central areas. Expect rain or a
wintry mix across Downeast areas Thursday afternoon, with
mostly rain along the Downeast coast. The secondary low lifts
across northern Maine Thursday night, with a trof extending west
to the remnants of the primary low. Snow will persist across
northern Maine Thursday night, though intensities will diminish.
Colder air in the wake of the low will allow precipitation to
transition back to snow across Downeast areas early Thursday
night, with the snow then diminishing overnight. Storm total
snow accumulations Thursday through Thursday night are generally
expected to range from 8 to 11 inches across northern areas and
the central highlands, with 5 to 9 inches from central
Penobscot to northern Washington counties. Snow accumulations
across interior Downeast areas will generally range from 2 to 6
inches, with local totals up to 8 inches possible northwest of
Bangor. Snow accumulations along the coast will generally be an
inch or less. A strong low level easterly jet will develop along
the Downeast coast in advance of the developing secondary low
which could produce wind gusts of 50 to 55 mph Thursday morning
through early afternoon. A High Wind Watch has been issued for
the Downeast coast from Thursday morning through early
afternoon. Gusty wind could also produce patchy blowing snow
across northern areas Thursday afternoon through early Thursday
night. The low lifts to the Gulf of Saint Lawrence Friday
through Friday night, while an upper level low approaches from
the west. Expect mostly cloudy skies along with a chance of snow
showers across the north and mountains Friday through Friday
night. Expect mostly/partly cloudy skies Downeast Friday, with
partly cloudy skies Friday night. Temperatures will be at near
normal, to slightly above normal, levels Thursday. Near normal
level temperatures are expected Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The upper low will cross the region Saturday with mostly cloudy
skies along with a slight chance of snow showers across
northern areas, partly cloudy Downeast. High pressure will
build toward the region Sunday, then cross the region Monday.
Low pressure approaching from the southwest could bring a
chance of snow/rain north, with a chance of rain Downeast,
Tuesday. Near normal level temperatures are expected
Saturday/Sunday. Slightly above normal level temperatures are
expected Monday, with above normal level temperatures Tuesday.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: Aside from some early morning fog at BHB, VFR is
expected across the region through this evening. Conditions
deteriorate mainly after midnight to IFR and LIFR first at BGR
and BHB. East winds increase rapidly by 12z Thursday with
significant low level wind shear and turbulence possible.

SHORT TERM:
Thursday...IFR to VLIFR conditions expected Thursday with mostly
snow north, snow or a wintry mix interior Downeast with mostly
rain along the Downeast coast. Gusty east winds expected
Thursday, with gusts up to 50 to 55 mph possible along the
Downeast coast through the morning into early afternoon.

Thursday night...IFR/LIFR north with snow. Across Downeast
areas, IFR/LIFR with snow or rain early then VFR/MVFR overnight.

Friday...MVFR conditions with snow showers north, MVFR/VFR
Downeast.

Friday night through Saturday night...Occasional MVFR
conditions possible north. Mostly VFR Downeast.

Sunday...Generally VFR. MVFR conditions possible across the
north early.

&&

.MARINE...
NEAR TERM: Areas of fog are possible this morning. Winds and
seas will remain below SCA criteria during the day today before
rapidly increasing overnight into Thursday morning. Areas of
drizzle will transition to heavier rain from west to east over
the Gulf of Maine, reaching to approximately the Penobscot Bay
shortly after 12z Thu.

SHORT TERM: Have issued a Storm Warning for the waters from
Thursday morning through early afternoon. Gales could then
occur later Thursday into Friday, with small craft advisory
conditions Friday night. Visibilities will be reduced in rain
Thursday through early Thursday night.

&&

.TIDES/COASTAL FLOODING...
In spite of relatively low astronomical tides, the intersection
of high tide with a storm surge over 2 feet early Thursday
afternoon raises the threat of minor coastal flooding and
overwash.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 7 AM Thursday to 5 AM EST Friday for
     MEZ002-005-006-011.
     Winter Storm Warning from 3 AM Thursday to 5 AM EST Friday for
     MEZ001-003-004-010-031.
     Winter Weather Advisory from 3 AM to 10 PM EST Thursday for
     MEZ015>017-032.
     High Wind Watch from Thursday morning through Thursday
     afternoon for MEZ029-030.
MARINE...Storm Warning from 6 AM to 1 PM EST Thursday for ANZ052.
     Storm Warning from 6 AM to 3 PM EST Thursday for ANZ050-051.

&&

Near Term...VJN
Short Term...Norcross
Long Term...Norcross
Aviation...VJN/Norcross
Marine...VJN/Norcross
Tides/Coastal Flooding...
Hazardous weather outlook, Feb 26, 4:53 AM EST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
453 AM EST Wed Feb 26 2020

MEZ002-005-006-011-271200-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Penobscot-
453 AM EST Wed Feb 26 2020

...WINTER STORM WARNING IN EFFECT FROM 7 AM THURSDAY TO 5 AM EST
FRIDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-032-271200-
Southern Penobscot-Interior Hancock-Central Washington-
Northern Washington-
453 AM EST Wed Feb 26 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 10 PM EST
THURSDAY...

This Hazardous Weather Outlook is for Far Eastern Maine, Interior
DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-003-004-010-031-271200-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-Southern Piscataquis-
453 AM EST Wed Feb 26 2020

...WINTER STORM WARNING IN EFFECT FROM 3 AM THURSDAY TO 5 AM EST
FRIDAY...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-271200-
Coastal Hancock-Coastal Washington-
453 AM EST Wed Feb 26 2020

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY
AFTERNOON...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-271200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
453 AM EST Wed Feb 26 2020

...STORM WARNING IN EFFECT FROM 6 AM TO 3 PM EST THURSDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-271200-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
453 AM EST Wed Feb 26 2020

...STORM WARNING IN EFFECT FROM 6 AM TO 1 PM EST THURSDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Norcross

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 4:31 AM ESTWinter Storm WarningCARAroostook, Penobscot, Piscataquis, Somerset, Washington48 hr
Feb 26, 4:31 AM ESTWinter Weather AdvisoryCARHancock, Penobscot, Washington24 hr
Feb 26, 4:35 AM ESTHigh Wind WatchCARHancock, Washington10 hr
Feb 26, 4:49 AM ESTStorm WarningCAR34 hr

Nearby

Wind Advisories in Maine, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.